Conformally invariant field theory in two dimensions and strings in curved spacetime

Jain, Sanjay (1988) Conformally invariant field theory in two dimensions and strings in curved spacetime International Journal of Modern Physics A, 3 (8). pp. 1759-1846. ISSN 0217-751X

Full text not available from this repository.

Official URL:

Related URL:


The formalism of conformally invariant field theory on a 2-dimensional real manifold with an intrinsic metric is developed in the functional integral framework. This formalism is used to study the relationships between reparametrization, Weyl, conformal and BRST invariances for strings in generic backgrounds. Conformal invariance of string amplitudes in the presence of backgrounds is formulated in terms of the Virasoro conditions, i.e., that physical vertex operators generate (1,1) representations of the Virasoro algebra, or, equivalently, the condition Q|ψ>=0 on physical states |ψ>, where Q is the BRST charge. The consequences of these conditions are investigated in the case of specific backgrounds. Strings in group manifolds are discussed exactly. For a generic slowly varying spacetime metric and dilaton field, a perturbatively renormalized vertex operator solution to the Virasoro conditions is constructed. It is shown that the existence of a solution to the Virasoro conditions or the equation Q|ψ>=0 requires the spacetime metric to satisfy Einstein's equations. These conditions therefore constitute equations of motion for both the spectrum and backgrounds of string theory.

Item Type:Article
Source:Copyright of this article belongs to World Scientific Publishing Co Pte Ltd.
ID Code:12844
Deposited On:11 Nov 2010 08:45
Last Modified:11 Nov 2010 08:45

Repository Staff Only: item control page